Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Inflamed esophagus and gastritis, heartburn, pain in lower abdomen, loss of appetite, bloodwork normal. On carafate

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
Are there any conditions you can think of that would manifest with inflamed esophagus and mild gastritis (as per endoscopy), constant severe heartburn, pain following eating in lower abdomen which has resulted in loss of appetite, bloodwork relatively normal aside from slightly elevated d dimer of 468. Have had chest and abdomen x rays, CT of abdomen and pelvis, and CT with contrast (because of d dimer results). All normal, citing only mild scoliosis which I have had all my life, resulting in intermittent back pain, use of pain meds, NSAID's, etc. Currently off all pain meds and NSAIDs. Pain has persisted for a month. Have lost five pounds in last week because eating has become a trial due to how it makes me feel. Already on a PPI and carafate 4 x a day. No improvement.
Posted Sat, 25 May 2013 in Peptic Ulcer
Answered by Dr. Charles S Narasi 4 hours later
Thank you for contacting XXXXXXX with your query.
You mention that your endoscopic examination showed inflamed esophagus and also mild gastritis. I am glad to hear that all the blood work, abdominal x-rays, CT-Scans were normal.
D-Dimer results may be secondary to medications even NSAIDS that you were on. Glad you are off them and that should help healing of the inflammation faster. You definitely have acid excess or acid sensitivity and the PPI that you are on should help.
It is however very important that you take the PPI properly.
The best time to take this is about 60-90 mins before you eat your main meal of the day, be it breakfast or lunch. If a single dose does not help, a second dose taken again 60-90 mins before your evening meal will be helpful. Carafate has no effect on acid production, but it can coat the lining and protect from acid or NSAID damage.
It is very important that you avoid excess caffeine, alcohol, tobacco, tomato based products, cheese and excess milk. Avoid spicy foods and foods that are fatty and greasy. Fat slows down the stomach emptying and the acid has more time staying in the stomach to cause damage. Probably, your weight loss may be due to poor intake.
You mention loss of appetite. May be combination of factors including worrying about your ongoing problems. Try to relax, take walks, deep breathing exercises would be helpful.
If you have any increase in abdominal pain, vomiting, black stools etc., and then you need a repeat endoscopy.
I also suggest that you have a sonogram of the gallbladder to rule out gallstones.
Hope these suggestions are helpful to you.
I wish you the very best.
Above answer was peer-reviewed by
Follow-up: Inflamed esophagus and gastritis, heartburn, pain in lower abdomen, loss of appetite, bloodwork normal. On carafate 28 hours later
Are you referring to a hidascan when you suggest a sonogram of the gall bladder or is this somethin separate? I am scheduled to have a colonoscopy in XXXXXXX should I be pushing for something sooner or with the CT enterography be sufficient for now?

My current diet is limited to coconut water, aloe Vera juice, and small amounts of protein ( a few oz of chicken) and an occasional piece of bread. And even then eating is painful afterwards.

Since the pain resonates/flows in severity from middle of sternum (more heartburn-esque) to mid abdomen feeling of firey pain to lower intestinal change in bowel movements, what else could this be? What else should i be looking at?
Answered by Dr. Charles S Narasi 12 hours later

I am talking about a regular ultrasound or sonogram of the gallbladder. HIDA scan is to find out if you have inflammation like acute cholecystitis or to show there is dysfunction of the sphincter muscle.
I am glad that you are going for colonoscopy. Since you have been off of all pain medications (NSAIDS), the healing process will proceed smoothly so long as you are taking the PPI prescribed.

I wish you the very best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor